Post-exposure prophylaxis side effects minimization

Question

I have just started the post-exposure prophylaxis and am on my fifth day. I am currently on combivir (twice a day) and sustiva (once a day, at night). The side effects alone are awful. I have a constant fatigue, inability to concentrate, dry pasty mouth, full-body achiness, tingling in my extremities, and a nagging sense of an upset stomach, making it difficult to eat.

Are there any over-the-counter medications or other holistic therapies I can use to alleviate these side effects?

Answer

Thank you for your question.

Sounds like some of your side effects are due to zidovudine (part of Combivir; the fatigue, achiness, nausea)-- these often improve with time, however, in the short-term, taking the medication with some food often helps; if this doesn't then, medications for nausea (like Compazine) helps.

The concentration symptoms are likely related to efavirenz (Sustiva)- these symtpoms also improve with time, but can be alleviated by taking the medication earlier in the evening (say about 1 hour before bed), so that the effects don't extend quite as far into the morning.

As for over-the-counters, we find that plain old PeptoBismol often helps with the nausea; sleep aids like benadryl can often help with sleep quality (something that is frequently disrupted during initial treatment with efavirenz).

Good luck. BY